We took our 8 years old german shepherd mix Rascal at 9 AM on Tuesday, May 20th to do his first dental cleaning. He was perfectly heathy dog with lots of energy, looking and acting as a young puppy. We picked him up from the vet at 5 PM and been told everything went well. As we arrived to the house, Rascal seem disoriented and couldn't even find the door to get into the house. Today is May 23. Rascal had a seizure last night (never had anything like that before) and we took him to 24 h emergency center where they did the full panel bloodwork and everything is perfectly normal. He hasn't had another seizure so far, he eats and goes to the toilet normally, but he is extremely lethargic, laying down all the time, not the normal Rascal at all. He doesn't seem to be in pain. Called his vet this morning and all he suggested was to take him to X-rays.
The anesthesia or the dental is the problem here, maybe too mush of stress, medications, etc.
Please tell me what it could be? I am really worried, it has already been 3 days after procedure!
I am so sorry to hear about this. I am going to share a story, but this is NOT your case I am sure. Our dog kept getting Fatty Tumors and the big one was by his penis area. They had removed it, but called and ask if we wanted them to go in by his legs..So I assume they gave him more. He came home and was very disoriented and spaced out looking. This did take some time for him to come back..BUT then he started to loose his back legs and fall down. We just thought for sure it was in the brain from the drugs. Then he had a sez and it was out of no where..We had the vet come over and take his blood. NOW his blood was fine when he had the surg, but then his sugar level was very, very low when the doc came over months later. We got him in and he was to only eat small meals all day..SO he did this for days and he had another sez and he ended up with Pancreas Cancer when we finally did a really good check up. He was only 11 yrs old. NOW in this case I would just give it time for the drug to wear off..It sounds like it was way to much..Meanwhile have them do some ultra sounds around the liver, pancreas and so on. I am sure he is fine and that it is the drug. I am sure praying for Rascal and my Heart just aches so bad right now. I am so glad you are going to see another vet. Wishing you Peace of Mind during all of this..
PS How old is Rascal??
Rascal went to holistic vet today and the information we received was staggering. Doctor has analysed the paperwork from the surgery, anesthesia records, heart chart, reports and tests from the emergency center and here is the conclusion: It was Ketamine overdose during anesthesia that caused blood-shot eyes, disorientation, toxic shock and the grand seizure. This is a very dangerous drug that injure many dogs, it was commonly used 10 years ago, but many conservative vets still using it today. Before you let your pet friend undergo a procedure requiring anesthesia, please make shire what drugs are used and do your own research...
The vet said that Rascal will recover, but it will take time and patience. So, today is a very happy day in our lives! He has been given Licorice and Milk Thistle to detox and strengthen his liver and Chinese herbal compound to balance him, its called Ban Xia Bai (subdue internal wind).
I was very impressed with the holistic vet clinic (although they offer western medicine as well). It has a feeling of the cozy house, not the hospital, has soft massage tables in carpeted exam rooms (instead of tailless steel in other hospitals). Rascal was very scared and distressed, so he hid under the massage table, I was feeling so bad for him, knowing I had to get him out of there and lift him on the table. When the doctor came in, to my surprise, she has gone under the table with him and examined him there while stroking and calmly talking to him… Its a different type of experience all together..
Thank you all for your support, I will give an update on Rascal’s progress soon.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.